I took it couple of times and I felt relaxed.Does Benadryl becomes just like benzos if we take for longer period of time
Anyone take over the counter Benadryl for anxiety?
Added 17 Nov 2013:
Actually I was asking if anyone is taking benadryl as an over the counter drug to relief anxiety symptoms,then kindly share with me.I had a very bad experience with klonopin because it stopped working and I had nocturnal panic attacks.It took 8 months for me to taper it off completely.I am asking whether the long term use makes it less effective.I am afraid of nocturnal panics because they are back and last night I took benadryl and I slept peacefully.I doctor is not listening me and simply saying that when you have panic then start running just as if you are running on treadmill.I can't do this because I am in half a sleep when this happens.
18 Nov 2013
I was on Ativan for about one year and when I wanted to get off of it, my doctor said to take Benadryl. It is safe to take on a regular basis. I had some bad withdrawals coming off Ativan for a few weeks. The Benadryl worked good for me for about a year or so.it helped me sleep through the night. Then I built up a tolerance to it. Now I take Flexeril for back problems and it helps me sleep too.
Good news is there is no withdrawals from Benadryl. But if you take it every day it will eventually loose its effectiveness. So try to take one instead of two. Or only take it a few times a week if possible. Worst case scenario is after 6 months to a year you switch to something like melatonin for a while or you can ask your doctor about a different prescription.
20 Nov 2014
Diphenhydramine like most antihistamines have a calming effect on the body. You could use it as an OTC anxiolytic, however, it could cause increased exhaustion and motor impairment. Some coleagues use Vistaril (same type of antihistamine as diphenhydramine) 25mg once every 6 to 8 hours as needed.
17 Nov 2013
Your body may adjust to Benadryl after long term use. But it is not akin to a benzo, it's just an antihistamine. If it's working then keep using Benadryl, but you really need to speak to a different doctor, someone who will listen and not tell you to get on your treadmill.
Ask your doctor for a referral to a psychiatrist or psychologist, that may be the best plan. You may need a medication that isn't a benzodiazepine, but just an antidepressant.
Best wishes and hope you begin to feel better,
21 Nov 2013
Benadryl is merely an antihistamine but the active ingredient is the same ingredient used in OTC sleeping pills such as Sominex. Don't be afraid to use it every night for sleep. It is absolutely not addictive. It is perfectly safe to take 50 mg. for sleep. As for anxiety in the daytime, this isn't the best choice since its side affects are DROWSINESS. I would try to find a doctor for mental health counseling to find out why you are having so much anxiety. There are better ways of dealing with anxiety than running in a treadmill. :-) A good therapist could refer you if you need prescription meds to help.
- Benadryl Information for Consumers
- Benadryl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Benadryl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been doing over the counter things that have no effect and was given a zanax by a fiend and it worked fine with no after effects
7 answers • 27 Apr 2011
Anxiety - I took a 1/2 peach xanax this afternoon, would it be ok to take a benadryl tonight for my?
... allergies and sleep? Hope everyone has a good night!
4 answers • 3 Jun 2011
... habit forming and can be taken once or twice a day at most for symptoms of anxiety? Looking for a safe daily med that has similar effects to ...
2 answers • 9 Jul 2012
you see I have anxiety and depression and I am on lorazepam which is a benzodiazepam and I want to get off of it but I need something over the ...
2 answers • 20 Nov 2014
I'm a soldier and I have been suffering with depression and anxiety for at least 8 years. I could not ask for professional help because it will ...
8 answers • 4 Jan 2015